Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 153, NWS Wilmington, NC

August 18, 2000Robeson County, North Carolina; Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 2000, 5:09 PM EDT for Robeson County, North Carolina; Marlboro County, South Carolina. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 5:09 PM EDT (21:09 UTC)
Expired
Aug 18, 2000, 6:15 PM EDT
In force
66 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Robeson County, NC, Marlboro County, SC

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:11 PM EDTHail 1.75Mc Coll, SCMarlboro 911 reported golfball size hail.
Aug 18, 5:55 PM EDTThunderstorm Wind 70 EClio, SCA strong thunderstorm moved through the town of Clio, with reports of trees down. Two homes sustained major damage due to the falling trees. Newspaper reports also indicated both corn and cotton crops sustaining damage. Northeast of the city, 911 reported la
Aug 18, 6:05 PM EDTHail 0.75Lumber Bridge, NCDime size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr
Aug 18, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS52 KILM 182109
SVRILM
NCC155-SCC069-182215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
509 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA   
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
  SOUTHEAST OF MCCOLL...OR ABOUT 10 MILES SOUTH OF LAURINBURG...
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RAEMON AT 525 PM EDT
   ROWLAND AT 535 PM EDT
   PURVIS AT 540 PM EDT
   RAYNHAM AT 550 PM EDT
   FAIRMONT AT 605 PM EDT
   LUMBERTON AT 615 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$
CRM/DRH

.END

LAT...LON 3473 7956 3456 7961 3453 7951 3461 7944
          3431 7907 3461 7884

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:27 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 18, 2:27 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
227 PM EDT FRI AUG 18 2000

SFC FRONT BACK IN ERN TN WITH TROUGH AHEAD IN WRN NC. QUITE AN
UNSTABLE AIRMASS IN ILM CWA. DEWPOINTS IN THE MID AND UPPER 70S AND
VERGING ON 80 AT ILM. MAIN DYNAMICS AND ENERGY PROGGED TO BE OVER
CWA AROUND AND AFTER SUNSET. BUT...ANY ACTIVITY DEVELOPING INLAND
AND MOVING INTO AREA WILL BE FUELED IN THE EXISTING MOIST...UNSTABLE
AIRMASS.

AM PLANNING LIKELY POPS ALL AREAS TONIGHT. FRONT PROGGED TO MOVE
OFFSHORE NEAR 12Z SAT BUT LOW PROGGED TO DEVELOP ALONG TRAILING
FRONT IN NRN GA OVERNIGHT. WITH LOW PERSISTING OVER GA AND GREAT
LAKES HIGH BEGINNING TO BUILD SOUTH OVER REGION LATER SAT...A NE
FLOW TO SET UP ALONG THE COAST. PLENTY OF LOW LEVEL MOISTURE
REMAINING AFTER FRONTAL PASSAGE AND CAN EXPECT SOME CLOUD COVER TO
HANG AROUND REST OF WEEKEND.

CWF...SW WINDS 20 KT TONIGHT WL BECOME W TOWARDS MORN AS COLD FRONT
SLIDES OVER COASTAL WATERS. WINDS QUICKLY BECOME N/NE SAT...THEN E
SAT NGT. AVN IS ODD MODEL OUT IN TERMS OF WIND DIR/SPEED...SO WL GO
MORE WITH ETA/NGM SOLN. NO FLAGS XPCTD.

PRELIM CCF:
ILM BB 072/087 068/085 068 30610
FLO BB 072/089 067/086 067 30700
MYR BB 073/086 069/084 068 30610

.ILM...NONE.

PJN/TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:15 PM EDTSevere Thunderstorm WarningILMRobeson30 min
Aug 18, 6:28 PM EDTSevere Thunderstorm WarningILMBladen62 min
Aug 18, 6:44 PM EDTSevere Thunderstorm WarningILMRobeson61 min
Aug 18, 6:51 PM EDTSevere Thunderstorm WarningILMColumbus54 min
Aug 18, 7:14 PM EDTSevere Thunderstorm WarningILMPender61 min
Aug 18, 7:49 PM EDTTornado WarningILMDarlington26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.